North Carolina, 2010

Flash Flood and Damaging Winds in North Carolina, August 11, 2010

August 11, 2010 · NWS RNK · 4 events in 2 counties and zones

A few severe storms developed within a very hot and humid air mass over the Piedmont bringing several reports of wind damage in Stokes county, and flooding in Rockingham county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe storms developed within a very hot and humid air mass over the Piedmont bringing several reports of wind damage in Stokes county, and flooding in Rockingham county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 8:47 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 11, 8:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT WED AUG 11 2010

.SYNOPSIS...
HOT AND HUMID WEATHER WILL PERSIST INTO THURSDAY BEFORE AN UPPER
LEVEL DISTURBANCE COMBINES WITH A WEAK BACKDOOR FRONT THURSDAY
EVENING. AS AN AREA OF LOW PRESSURE MOVES OFF THE MIDDLE ATLANTIC
COAST...EASTERLY FLOW WILL DEVELOP HIGH PRESSURE SETTLES OVER NEW ENGLAND. A
MUCH STRONGER FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
CLUSTER OF STORMS OVER FAR SW VA/SE WV ARE SHOWING A WEAKENING
TREND WHILE ACTIVITY OVER NRN NC INTENSIFIES IN CLOUD TO GROUND
LIGHTNING. SVR THREAT APPEAR MARGINAL...BUT WATCHING FOR FLASH
FLOODING AS STORMS REGENERATE ALONG THE UPPER DIFLUENT FLOW. A
FLASH FLOOD WARNING IN EFFECT FOR ROCKINGHAM/ERN STOKES ATTM.

LATEST RUC SHOWING MAIN EMPHASIS ON PRECIP COVERAGE TO BE IN THE
SRN CWA OVERNIGHT B4 ANOTHER WAVE GENERATES SHOWERS TOWARD 12Z IN
THE WEST. MADE ADJUSTMENTS DOWN IN POPS OVER THE NORTH AND
INCREASED THEM IN THE SRN CWA.

OTHERWISE...NOT MUCH CHANGE TO THE TEMPS WITH SLOWLY FALLING
READINGS EXPECTED CLOSE TO THE CURRENT FORECAST.

WHERE THE ATTENTION FOR THURSDAY GOES IS DEPENDENT ON HOW FAR
SOUTH THIS BACKDOOR FRONT DROPS. WILL LEAVE CURRENT FORECAST AS
IS...BUT COULD SEE MORE ACTIVITY IN THE SRN HALF TOMORROW. A
STOUT UPPER WAVE ON THURSDAY...SHOULD PRODUCE MORE NUMEROUS SHWS AND
STORMS...AGAIN SOME OF WHICH MAY BE SEVERE. SOME DIFFERENCES IN
TIMING OF THE UPPER WAVE PER THE GFS/NAM/ECMWF...HOWEVER...MOST OF
THE STORMS MAY BE IN THE AFTERNOON SO FOCUSED HIGHEST POPS MID
AFTERNOON...WITH A DOWNWARD TREND TOWARD LATE AFTERNOON AND THE
EVENING. ANOTHER HOT AND HUMID DAY ACROSS THE SOUTHSIDE AND
PIEDMONT...A HEAT ADVISORY MAY BE NECESSARY DEPENDING UPON EARLY
CONVECTION AND CLOUD COVER. DEWPOINTS THE PAST COUPLE OF DAYS HAVE
NOT BEEN FALLING OFF AS QUICKLY IN THE AFTERNOON AS MOS SUGGESTS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
ALL MODELS SEEM TO BE IN DECENT AGREEMENT DURING THIS TIME FRAME.
UPPER TROUGH MOVES OFFSHORE AS UPPER RIDGE WEAKENS THROUGH FRIDAY.
FLOW WILL BE VEERING TOWARD THE NORTHWEST WHICH WILL AID IN
DIMINISHING THE PRECIP ACROSS THE COUNTY WARNING AREA THUS HAVE
DECREASED POPS TO MOSTLY SLIGHT CHANCE FRIDAY MORNING. FRIDAY
AFTERNOON...CONVERGENT FLOW ALONG THE BLUE RIDGE AND OUTFLOW
BOUNDARIES MAY ALLOW FOR SCATTERED CONVECTION TO DEVELOP ACROSS THE
FORECAST AREA.

UPPER RIDGE TRIES TO BUILD IN FROM THE WEST OF THE AREA FRIDAY NIGHT
AND WILL WEAKEN AS IT PUSHES ACROSS THE FORECAST AREA SATURDAY. FLOW
TURNS MORE SOUTH SOUTHEASTERLY ALLOWING MOISTURE TO INCREASE
SLIGHTLY. HAVE CHANCE POPS ACROSS THE ENTIRE AREA FOR SATURDAY AND
CHANCE WEST TO SLIGHT CHANCE EAST FOR SATURDAY NIGHT.

HIGHS WILL BE IN THE MID TO UPPER 80S WEST TO AROUND 90 IN THE EAST.
LOWS WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO LOWER 70S IN
THE EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BACK DOOR FRONT STALLS ACROSS THE AREA SUNDAY WHILE ANOTHER STRONGER
COLD FRONT WILL ARRIVE EARLY NEXT WEEK. EXPECT WIDESPREAD COVERAGE
SUNDAY AFTERNOON ESPECIALLY IN THE MOUNTAINOUS AREAS. HAVE RAISED
POPS TO LIKELY WHILE KEEPING CHANCE EAST OF THE BLUE RIDGE.
EXPECTING AT LEAST CHANCE POPS THROUGHOUT THE EXTENDED ESPECIALLY
DURING THE PEAK HEATING HOURS.

MAX TEMPERATURES WILL BE IN THE MID TO UPPER 80S WEST TO LOWER 90S
IN THE PIEDMONT. LOWS ARE EXPECTED TO BE LOWER TO MID 60S WEST TO
LOWER 70S EAST.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
MESOSCALE CONVECTIVE SYSTEM WORKING ITS WAY EWD FROM WV INTO THE
SW VA AREA THIS EVENING. SHOWERS AND STORMS WILL BE CLOSE ENOUGH
TO THE TERMINALS FROM ROANOKE WEST TO BLF/LWB TO INCLUDE A TEMPO
GROUP...BUT STILL NOT SURE OF THUNDER...AS ACTIVITY IS EXPECTED TO
WEAKEN DURING THE LATE EVENING. STILL LOOKING AT OBSERVATIONS
WITHIN THE SHOWERS BRINGING VSBYS DOWN TO IFR WITH CIGS STAYING AT
OR JUST ABOVE MVFR.

FURTHER EAST THE SHOWERS AND STORMS HAVE BECOME MORE ISOLATED...SO
PLAN ON KEEPING LYH CLEAR OF ACTIVITY BUT DANVILLE COULD SEE
ANOTHER SHOWERS MOVING IN FROM THE FOOTHILLS BETWEEN 00Z/01Z.

THINKING IS ACTIVITY OF WILL WANE OVERNIGHT...AND SHOULD SEE SOME
FOG FORMING AT ALL TAF SITES WITH THIS HIGH MOIST ENVIRONMENT.
ATTM...HIGH CONFIDENCE IS FOR MVFR FOG AT ROA/LYH/DAN/BLF FOR THE
OVERNIGHT WITH LIFR ANTICIPATED AT LWB BY 07Z.

A WEAK FRONT WILL APPROACH THE AREA FROM THE NORTH ON THURSDAY.
THIS MAY RESULT IN A GREATER COVERAGE OF SHRA/TSRA FOR BOTH
THURSDAY INTO FRIDAY AND A GREATER THREAT FOR MVFR/OCNLY IFR
CONDITIONS. COVERAGE SHOULD RETURN TO A MORE ISOLATED NATURE ON
SATURDAY AND SUNDAY BUT ALL DEPENDENT ON WHERE THE LOW LEVEL
BOUNDARY ENDS UP AND STRENGTH OF AN AREA OF HIGH PRESSURE THAT
WILL BE SLIDING SOUTHEAST ALONG THE EAST COAST.

FOR THE OVERNIGHT PERIODS...EXPECT CONTINUED FORMATION OF LATE
NIGHT RIVER VALLEY FOG IN THE MOUNTAINS. IFR/LIFR WILL BE MOST
NOTABLE AT KLWB...CONDITIONS LIMITED MAINLY TO THE 09 UTC TO 13
UTC TIME FRAME EACH MORNING FROM FRI THROUGH THE WEEKEND. LIGHT
MORNING FOG IS POSSIBLE ELSEWHERE...SO A PERIOD OF MVFR EXPECTED
AT THE OTHER TERMINALS...AGAIN MAINLY CONFINED TO THE 09 UTC TO 13
UTC TIME FRAME.

&&

.CLIMATE...
HIGH TEMP OF 91 DEGREES TODAY TIED RECORD IN BLACKSBURG. THE
PREVIOUS HIGH WAS SET BACK IN 1980. T

RECORD HIGH MINIMUM TEMPERATURES FOR
              8/12    8/13
ROANOKE     72/2007 74/1995
LYNCHBURG   75/1926 77/1926
DANVILLE    73/1980 74/1978
BLACKSBURG  66/1961 68/1984
BLUEFIELD   69/2007 70/2005

RECORD HIGH TEMPERATURES FOR
              8/12
ROANOKE      96/1977
LYNCHBURG    98/1900
DANVILLE    100/1949
BLUEFIELD    88/2005
BLACKSBURG   92/1980

&&

.EQUIPMENT...
00Z RNK SOUNDING NOT AVAILABLE DUE TO LIGHTNING IN THE AREA AT
TIME OF NORMAL RELEASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...REB
LONG TERM...REB
AVIATION...KM/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Aug 11, 5:53 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT WED AUG 11 2010

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-122300-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
653 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS EVENING COULD BECOME SEVERE WITH DAMAGING WIND
GUSTS. ALSO...LOCALIZED FLOODING IS POSSIBLE AS HEAVY RAINS OCCUR
WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING COULD BE
STRONG...WITH DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-122300-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
653 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS THIS EVENING COULD BECOME SEVERE WITH
ISOLATED DAMAGING WINDS POSSIBLE. ALSO...TORRENTIAL RAINS FROM
THESE STORMS COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING COULD BE
STRONG...WITH DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 5:40 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED AUG 11 2010

VAZ011-WVZ042>044-112345-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
640 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...

AT 635 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 9
MILES SOUTH OF BECKLEY...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FLAT TOP AROUND 710 PM...CAMP CREEK STATE
PARK AROUND 715 PM...JUMPING BRANCH AROUND 740 PM AND ELLISON AROUND
745 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3768 8054 3734 8075 3754 8121 3758 8119
      3760 8114 3760 8109 3761 8107 3765 8107
      3769 8098 3772 8097 3771 8090 3772 8089

KK
Special weather statement, Aug 11, 6:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT WED AUG 11 2010

VAZ011-014-120000-
GILES VA-MONTGOMERY VA-
709 PM EDT WED AUG 11 2010

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL AFFECT GILES AND
MONTGOMERY COUNTIES...

AT 702 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM PEARISBURG TO
SHAWSVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LOCATIONS ALONG HIGHWAY 460 BETWEEN PEARISBURG AND CHRISTIANSBURG
CAN EXPECT EXTENSIVE PONDING OF WATER ON THE ROADS. SLOW DOWN TO
AVOID HYDROPLANING.

OTHER LOCATIONS THAT WILL BE AFFECTED INCLUDE MOUNTAIN
LAKE...CASCADES...BLACKSBURG AND SHAWSVILLE.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8018 3706 8033 3716 8054 3716 8055
      3718 8057 3719 8056 3719 8059 3721 8062
      3725 8061 3723 8067 3732 8076 3743 8061

WP
Special weather statement, Aug 11, 6:55 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT WED AUG 11 2010

VAZ014-017-022-023-032>034-120100-
BEDFORD VA-BOTETOURT VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-
PATRICK VA-ROANOKE VA-
755 PM EDT WED AUG 11 2010

...THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
BEDFORD...BOTETOURT...FLOYD...FRANKLIN...MONTGOMERY...PATRICK AND
ROANOKE COUNTIES...

AT 750 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE
FROM 5 MILES NORTH OF SHAWSVILLE TO 6 MILES SOUTHWEST OF
FERRUM...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR ELLISTON-LAFAYETTE...AND ELLISTON AROUND
800 PM...BRADSHAW...AND COPPER HILL AROUND 805 PM...FERRUM AROUND 810
PM...GLENVAR...BENT MOUNTAIN...AND CALLAWAY AROUND 815 PM...POAGES
MILL AROUND 830 PM AND SALEM CITY AROUND 835 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3717 8042 3733 8031 3743 7985 3693 7962
      3688 7963 3682 7993 3683 7999 3679 8003
      3676 8017

KK
Special weather statement, Aug 11, 6:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT WED AUG 11 2010

NCZ005-006-VAZ033-043-044-120100-
CASWELL NC-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
756 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...FRANKLIN...HENRY...
PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 754 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MARTINSVILLE CITY TO 10 MILES NORTH OF GREENSBORO...MOVING EAST AT 15
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FIGSBORO...CHATMOSS...AND WENTWORTH AROUND
810 PM...MONROETON AROUND 815 PM...EDEN AROUND 820 PM...LEATHERWOOD
AROUND 825 PM...SNOW CREEK...AIKEN SUMMIT...AXTON AND AND REIDSVILLE
AROUND 830 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3624 7993 3679 8004 3691 7950 3624 7939
      3624 7942 3623 7954

KK
Local storm report, Aug 11, 7:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       5 SE PEARISBURG         37.26N 80.67W
08/11/2010  M1.56 INCH       GILES              VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.56 INCHES OF RAIN IN THE PAST
            45 MINUTES.

0745 PM     HEAVY RAIN       2 NW BLACKSBURG         37.26N 80.44W
08/11/2010  M1.35 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.35 INCHES OF RAIN IN THE PAST
            HOUR.

&&

CHENARD
Special weather statement, Aug 11, 8:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT WED AUG 11 2010

VAZ007-120215-
TAZEWELL VA-
903 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 859 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
HURLEY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GLEN BURKE AROUND 940 PM...RAVEN AROUND 945
PM...JEWELL RIDGE AROUND 950 PM...RICHLANDS AROUND 955 PM...CEDAR
BLUFF AROUND 1005 PM...BANDY AND AND CLAYPOOL HILL AROUND 1010 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3715 8190 3719 8183 3720 8178 3725 8175
      3724 8171 3721 8167 3722 8153 3720 8145
      3700 8155 3695 8163 3703 8182 3706 8184
      3710 8189 3713 8191

KK

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
August 11, 9:00 PM EST to 10:00 PM EST
Where
Rockingham County, 4.71 mi SSW of Gold Hill to 4.64 mi SSW of Gold Hill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.260, -79.970

Heavy rains caused culverts to be washed out along Sunrise Acres Drive.

Thunderstorm Wind, Stokes

When
August 11, 9:04 PM EST
Where
Stokes County, 1.77 mi SW of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.310, -80.350

A tree was brought down by thunderstorm winds at the intersection of Locust Road and William Fowler Road.

Thunderstorm Wind, Stokes

When
August 11, 9:30 PM EST
Where
Stokes County, 1.49 mi NNW of Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.390, -80.190

A single tree was reported blown down by thunderstorm winds near the intersection of Highway 89 and Sunset Park Road.

Thunderstorm Wind, Stokes

When
August 11, 10:00 PM EST
Where
Stokes County, 1.11 mi E of Vade Mecum
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.420, -80.300

A tree was blown down on Moore Springs Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258900, 256517, 256518, 256519.